Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 173, NWS Springfield, MO

July 6, 2014Vernon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 6, 2014, 4:23 AM CDT for Vernon County, Missouri. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2014, 4:23 AM CDT (09:23 UTC)
Expired
Jul 6, 2014, 4:42 AM CDT
In force
19 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 87 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2014-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 721 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2014-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
721 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1065 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

500 
WUUS53 KSGF 060923
SVRSGF
MOC217-061015-
/O.NEW.KSGF.SV.W.0173.140706T0923Z-140706T1015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
423 AM CDT SUN JUL 6 2014

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN VERNON COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 515 AM CDT

* AT 417 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES WEST OF
  SCHELL CITY...AND MOVING EAST AT 10 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  HARWOOD AND SCHELL CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3806 9435 3806 9427 3804 9423 3806 9421
      3805 9419 3806 9416 3806 9413 3804 9411
      3804 9406 3789 9407 3790 9436
TIME...MOT...LOC 0923Z 275DEG 10KT 3803 9420

HAIL...1.25IN
WIND...<50MPH

$$

DSA
1 follow-up statement
194 
WWUS53 KSGF 060942
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
442 AM CDT SUN JUL 6 2014

MOC217-060952-
/O.CAN.KSGF.SV.W.0173.000000T0000Z-140706T1015Z/
VERNON MO-
442 AM CDT SUN JUL 6 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN VERNON COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3806 9435 3806 9427 3804 9423 3806 9421
      3805 9419 3806 9416 3806 9413 3804 9411
      3804 9406 3789 9407 3790 9436
TIME...MOT...LOC 0942Z 275DEG 10KT 3803 9413

$$

DSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:21 AM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 6, 3:21 AM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
321 AM CDT Sun Jul 6 2014

.SHORT TERM...(Today and Monday)
Issued at 310 AM CDT SUN JUL 6 2014

Thunderstorms have developed across north central Missouri to
the southwest into southeastern Kansas early this morning. This
activity has developed on the nose of a low level jet a ahead of a
weak upper level disturbance that is tracking south through the
region. This activity will continue to develop and track to the
south this morning and will mainly affect locations along an
northwest of an Anderson to Bolivar to Vichy Missouri line this
morning. This activity will weaken and dissipate by the mid
morning hours with the strongest activity generally occurring
before sunrise this morning. A few strong storms will be possible
early this morning with hail to the size of pennies the main risk
mainly before 7 AM this morning then storms should generally
weaken as the morning moves a long.

A warmer and more humid air mass is spreading north into the
region and highs will top out in the upper 80s to the lower 90s
this afternoon with heat index values in the middle 90s to near
the 100 degree mark.

Isolated storms could develop mainly east of Highway 65 this
afternoon, but some capping is not expected to completely erode
and there will not be much in the way of forcing in place.
Therefore, this activity will be very isolated, if it can
develop at all, and most locations will remain dry. If storms are
able to develop this afternoon, instability will increase in
excess of 2000J/kg of ML Cape and this instability and theta-E
differences greater than 25K would support a localized downburst
wind risk with a few of the storms that can develop.

Hot and humid conditions will occur again Monday as highs top out
in the lower to middle 90s with heat index values in the upper
90s to around 100 degrees. An unstable air mass will once again be
over the area, and with the heating of the day the cap should
weaken enough for scattered storms to develop Monday afternoon.
Theta-E differences greater than 25K combined with the unstably
air mass will once again support a risk for localized damaging
straight line winds with a few of the stronger storms Monday
afternoon.

.LONG TERM...(Monday Night through Saturday)
Issued at 310 AM CDT SUN JUL 6 2014

An upper level trough will move out of the northern Plains on
Monday night and southeast into the region on Tuesday along with a
weak cold front. Storms are expected to develop along the front as
it pushes south through the area. There will be a risk for strong
to severe storms Tuesday afternoon given a moist and unstable air
mass along with an increase in deep layer shear with the approach
of the upper level trough. Hail to the size of quarters and winds
in excess of 60 mph will be the main risks with this activity.

Slightly cooler conditions will occur on Wednesday and Thursday
behind the front with highs in the middle to upper 80s. An upper
level ridge will begin to build towards the region by late in the
week sending the front back to the north. A few storms may develop
on Thursday and Friday as the front moves north. Warmer conditions
are then expected this weekend as highs warm back into the 90s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1143 PM CDT SAT JUL 5 2014

VFR conditions are expected through Sunday evening. An upper level
disturbance will bring an increase in mid and high clouds into
Sunday morning. We do expect a few showers and perhaps a
thunderstorm or two across portions of western Missouri from late
tonight into Sunday morning. We have opted to include vicinity
showers at Joplin as thunderstorm coverage is expected to be
limited. Otherwise, we are expecting dry conditions to persist
with continued south winds at the surface.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Schaumann
Hazardous weather outlook, Jul 6, 4:04 AM CDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
404 AM CDT SUN JUL 6 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-070915-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
404 AM CDT SUN JUL 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

  THUNDERSTORMS WILL CONTINUE TO SAG SOUTHEAST ACROSS SOUTHEASTERN
  KANSAS AND WESTERN MISSOURI INTO PORTIONS OF CENTRAL MISSOURI
  EARLY THIS MORNING. THESE STORMS WILL PRODUCE FREQUENT CLOUD TO
  GROUND LIGHTNING STRIKES AND BRIEF HEAVY DOWN POURS. A FEW OF
  THE STRONGER STORMS WILL BE CAPABLE OF HAIL TO THE SIZE OF
  QUARTERS GENERALLY NORTH OF A PITTSBURG KANSAS TO BOLIVAR TO
  OSAGE BEACH MISSOURI LINE. THIS ACTIVITY WILL BE STRONGEST
  DURING THE EARLY MORNING HOURS AS IT WILL WEAKEN AND DISSIPATE
  DURING THE MID MORNING HOURS.

  ADDITIONAL ISOLATED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON
  ACROSS PORTIONS OF THE EASTERN OZARKS...THOUGH MOST LOCATIONS
  WILL REMAIN DRY. IF STORMS CAN DEVELOP A FEW STRONG STORMS WOULD
  BE POSSIBLE WITH WINDS IN EXCESS OF 50 MPH THE MAIN RISK.

  HEAT INDEX VALUES IN THE MIDDLE TO UPPER 90S WILL OCCUR THIS
  AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON MONDAY AFTERNOON
  MAINLY ALONG AND EAST OF THE HIGHWAY 65 CORRIDOR. A FEW OF THE
  STRONGER   STORMS WILL BE CAPABLE OF WINDS IN EXCESS OF 60 MPH.

  THUNDERSTORMS ARE EXPECTED TO DEVELOP TUESDAY AND TUESDAY NIGHT
  AS A WEAK FRONT PUSHES SOUTH INTO THE REGION. THERE WILL BE THE
  RISK FOR LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS WITH THIS
  ACTIVITY.

  THEN SCATTERED THUNDERSTORMS WILL BE POSSIBLE AT TIMES ACROSS
  THE ENTIRE OUTLOOK AREA THROUGH MUCH OF WEEK AS THE FRONT
  LINGERS OVER THE AREA.

  AFTERNOON HEAT INDICES IN THE MIDDLE 90S TO AROUND 100 DEGREES
  WILL OCCUR EARLY THIS WEEK AND AGAIN LATE THIS WEEK INTO NEXT
  WEEKEND.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WFO SGF

In the hours before

Special weather statement, Jul 6, 3:37 AM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
337 AM CDT SUN JUL 6 2014

KSZ073-060930-
BOURBON KS-
337 AM CDT SUN JUL 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BOURBON COUNTY UNTIL 430
AM CDT...

AT 329 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MAPLETON...OR 10 MILES SOUTHWEST OF MOUND
CITY...MOVING EAST AT 10 MPH. NICKEL SIZE HAIL IS EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE DEVON...FULTON...HAMMOND...HARDING AND
MAPLETON.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3804 9499 3805 9464 3791 9463 3792 9499
TIME...MOT...LOC 0838Z 263DEG 10KT 3802 9488

DSA
Special weather statement, Jul 6, 4:12 AM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
412 AM CDT SUN JUL 6 2014

MOZ066-067-061000-
ST. CLAIR MO-VERNON MO-
412 AM CDT SUN JUL 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VERNON AND WESTERN
ST. CLAIR COUNTIES UNTIL 500 AM CDT...

AT 410 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF HARWOOD...OR 10 MILES
SOUTHEAST OF RICH HILL...MOVING EAST AT 10 MPH. NICKEL SIZE HAIL IS
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE APPLETON CITY...HARWOOD...JOHNSON CITY...
NEVADA...SCHELL CITY...TABERVILLE...TIFFIN AND WALKER.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3822 9389 3821 9389 3790 9388 3790 9406
      3786 9406 3781 9411 3781 9437 3806 9434
      3804 9422 3806 9421 3805 9419 3806 9413
      3804 9407 3821 9406
TIME...MOT...LOC 0912Z 266DEG 9KT 3801 9421

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 3:34 AM CDTSevere Thunderstorm WarningSGFSt. Clair41 min
Jul 6, 4:12 AM CDTSpecial Weather StatementSGFVernon48 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.